Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 75, NWS Birmingham, AL

April 11, 20134 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2013, 7:44 PM CDT for 4 counties in Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2013, 7:44 PM CDT (00:44 UTC)
Expired
Apr 11, 2013, 8:30 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2013-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2013-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS54 KBMX 120044
SVRBMX
ALC051-087-101-123-120130-
/O.NEW.KBMX.SV.W.0075.130412T0044Z-130412T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHWESTERN MACON COUNTY IN SOUTHEAST ALABAMA...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 830 PM CDT

* AT 742 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR MOUNT MEIGS...OR 11 MILES EAST OF
  MONTGOMERY...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILSTEAD...TALLASSEE...EMERALD MOUNTAIN...TYSONVILLE...
  VICTORYLAND...REEVES AIRPORT...KENT AND TALLAPOOSA CITY.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 6 THROUGH 22...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3235 8622 3278 8584 3270 8568 3269 8570
      3260 8570 3258 8572 3258 8579 3250 8580
      3249 8588 3245 8588 3237 8601 3226 8612
TIME...MOT...LOC 0044Z 221DEG 39KT 3237 8607

$$

27
1 follow-up statement
921 
WWUS54 KBMX 120058
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CDT THU APR 11 2013

ALC051-087-101-123-120108-
/O.CAN.KBMX.SV.W.0075.000000T0000Z-130412T0130Z/
ELMORE AL-MACON AL-MONTGOMERY AL-TALLAPOOSA AL-
758 PM CDT THU APR 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TALLAPOOSA...
NORTHEASTERN MONTGOMERY...NORTHWESTERN MACON AND SOUTHEASTERN ELMORE
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3235 8622 3278 8584 3270 8568 3269 8570
      3260 8570 3258 8572 3258 8579 3250 8580
      3249 8588 3245 8588 3237 8601 3226 8612
TIME...MOT...LOC 0058Z 221DEG 39KT 3248 8595

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:46 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 11, 6:46 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT THU APR 11 2013

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

MAIN FOCUS IN GRIDS WAS THIS AFTERNOON THROUGH EARLY FRIDAY WITH
THIS SYSTEM...WITH NO MAJOR CHANGES IN THE REMAINDER OF THE
FORECAST WITH ONGOING SEVERE WEATHER. A SQUALL LINE ASSOCIATED
WITH THE FRONT IS CURRENTLY MOVING ACROSS THE WRN HALF OF THE CWA...
SPREADING STRONG TO SEVERE TSRA WITH IT. DISCRETE CELLS HAVE ALSO
DEVELOPED IN THE UNSTABLE AIR AHEAD OF THE LINE. LOW CLOUDS ERODED
DURING THE EARLY MORNING AND ALLOWED THE AREA TO HEAT UP INTO THE
MID 70S TO LOWER 80S AHEAD OF THE FRONT. CONVECTION AHEAD OF THE
FRONT WILL CONTINUE TO BE FUELED WELL PAST SUNSET WITH THE WARM
TEMPERATURES AND HIGH DEW POINTS. EXPECTING THE LINE TO BE THROUGH
THE WRN HALF BEFORE SUNSET AND THE ERN HALF BY MIDNIGHT. HOWEVER
SOME SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO LAG BEHIND
THE INITIAL LINE FOR A COUPLE HOURS BEHIND IT. GUSTY WINDS SHOULD
TAPER DOWN BEHIND THE RAIN AREA AS THE LINE PROGRESSES WITH MUCH
COOLER AIR MOVING BEHIND THE FRONT FOR FRI. HOWEVER...WITH BETTER
THICKNESS VALUES REMAINING WELL TO OUR N...OUR FRONT WILL NOT BE
USHERING IN VERY COLD TEMPERATURES BUT WILL BRING BACK MORE
SEASONAL READINGS FOR MID APRIL FOR FRI INTO SAT. BY SUN...THE
SURFACE RIDGE IS EXPECTED TO WEAKEN AND MOVE INTO THE ATLANTIC
ALLOWING SRLY FLOW TO RETURN AND A MODERATING AIR MASS WITH 80S
RETURNING BY THE END OF THE WEEKEND. DIURNALLY INDUCED ISOLATED TO
SCATTERED RAIN CHANCES WILL RETURN BY SUNDAY ON THROUGH MID WEEK
AS SHORT WAVES MOVE THROUGH THE WEAK SW FLOW. EXTENDED MODELS
CONTINUE TO HINT AT ANOTHER FRONT BY THE END OF OUR EXTENDED BY
NEXT WED/THU. TIMING DIFFERENCES EXIST SO UNCERTAINTY REMAINS.

08/MK

&&

.AVIATION...
00Z TAF DISCUSSION.

PROBLEMATIC FORECAST IN TRYING TO TIME THE ARRIVAL OF THE LINE OF
STORMS IN THE EAST (ANB...MGM...AND TOI)...AND THE DEPARTURE OF THE
RAIN AND (EVENTUALLY) CLOUDS ELSEWHERE. AS THE STORMS WENT THROUGH
TCL...BHM...AND EET...VISIBILITES DROPPED DOWN TO 1/4SM...AND I HAVE
FAIRLY HIGH CONFIDENCE IN SIMILAR CONDITIONS AS THE LINE MOVES
THROUGH THE EASTERN/SOUTHEASTERN TERMINALS. THERE'S LESS CONFIDENCE
IN CEILINGS AND VISIBILITIES BEHIND THE MAIN LINE OF STORMS...AS
WELL AS THE TIMING OF IMPROVED CEILINGS OVERNIGHT OR EARLY FRIDAY.
WINDS WILL PICK UP AND CONDITIONS SHOULD BE CLEARED OUT EVERYWHERE
BY 15Z FRIDAY.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 11, 7:26 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT THU APR 11 2013

ALZ011>015-017>050-130100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-
TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
726 PM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A FRONT WILL CONTINUE
TO MOVE EASTWARD ACROSS EAST CENTRAL ALABAMA TONIGHT...THROUGH
11PM...AFFECTING LOCATIONS NEAR AND EAST OF A LINE FROM JACKSONVILLE
TO ALEXANDER CITY TO MONTGOMERY. DISCRETE SUPERCELLS MAY DEVELOP
THIS EVENING AHEAD OF THE MAIN LINE OF THUNDERSTORMS. DAMAGING
WINDS... TORNADOES...LOCALLY HEAVY RAIN AND HAIL WILL ALL BE
POSSIBLE AS THE STORM SYSTEM SLIDES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MINOR RIVER FLOODING IS FORECAST TO OCCUR ALONG THE TOMBIGBEE RIVER
FOR FRIDAY INTO SUNDAY. PLEASE SEE THE LATEST RIVER STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Apr 11, 4:13 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     3 NNW TALLADEGA         33.47N 86.12W
04/11/2013                   TALLADEGA          AL   EMERGENCY MNGR

            POWER LINES DOWN ON PETERS ROAD OFF HWY 77.

&&
Local storm report, Apr 11, 4:33 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             GADSDEN                 34.01N 86.01W
04/11/2013  E0.25 INCH       ETOWAH             AL   EMERGENCY MNGR

            HAM RADIO OPERATER REPORTS PEA SIZE HAIL IN DOWNTOWN
            GADSDEN.

&&
Special weather statement, Apr 11, 4:35 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT THU APR 11 2013

ALZ025-034-035-112215-
BIBB AL-CHILTON AL-SHELBY AL-
435 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...NORTHERN
CHILTON AND EASTERN BIBB COUNTIES UNTIL 515 PM CDT...

AT 432 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF TALLADEGA NATIONAL FOREST...OR 8 MILES
EAST OF CENTREVILLE...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTEVALLO...
  CALERA...
  COLUMBIANA...
  WILSONVILLE...
  ASHBY...

&&

LAT...LON 3334 8656 3322 8646 3320 8646 3320 8647
      3320 8649 3318 8650 3316 8648 3315 8648
      3313 8646 3287 8699 3296 8708
TIME...MOT...LOC 2135Z 235DEG 45KT 3298 8695

27
Local storm report, Apr 11, 6:16 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MONTEVALLO              33.10N 86.86W
04/11/2013                   SHELBY             AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON CR 155 BETWEEN CR 200 AND CR 18 IN
            MONTEVALLO...AT LEAST TEN DOWN ACROSS THE ROADWAY.

&&
Local storm report, Apr 11, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     CALERA                  33.10N 86.75W
04/11/2013                   SHELBY             AL   NWS EMPLOYEE

            DOZEN TREES DOWN ACROSS A ONE MILE AREA NEAR TIMBERLINE
            GOLF COURSE ALONG AND NEAR THE INTERSECTION OF HIGHWAY 25
            AND INTERSTATE 65.

&&

SUMRALL
Local storm report, Apr 11, 7:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     1 SE MONTEVALLO         33.09N 86.85W
04/11/2013                   SHELBY             AL   NWS EMPLOYEE

            SEVERAL TREES DOWN NEAR THE INTERSECTION OF STATE HIGHWAY
            155 AND COUNTY ROAD 200. WINDS ESTIMATED AT 50 MPH.

&&

SUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:06 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery39 min
Apr 11, 8:42 PM CDTTornado WarningBMXLee, Macon, Tallapoosa33 min
Apr 11, 9:23 PM CDTTornado WarningBMXBarbour, Russell52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.